Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 5, 2018, 7:04 PM EDT for Gratiot County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2018, 7:04 PM EDT (23:04 UTC)
- Expired
- Sep 5, 2018, 7:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
947 WUUS53 KGRR 052304 SVRGRR MIC057-052330- /O.NEW.KGRR.SV.W.0057.180905T2304Z-180905T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 704 PM EDT WED SEP 5 2018 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Northeastern Gratiot County in central Michigan... * Until 730 PM EDT. * At 704 PM EDT, a severe thunderstorm was located near Breckenridge, or 7 miles northeast of Alma, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... St. Louis... Breckenridge... Wheeler... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. && LAT...LON 4332 8437 4332 8461 4347 8464 4347 8437 TIME...MOT...LOC 2304Z 260DEG 39KT 4344 8453 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ DUKE
1 follow-up statement
156
WWUS53 KGRR 052323
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
723 PM EDT WED SEP 5 2018
MIC057-052333-
/O.EXP.KGRR.SV.W.0057.000000T0000Z-180905T2330Z/
Gratiot MI-
723 PM EDT WED SEP 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRATIOT COUNTY
WILL EXPIRE AT 730 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4332 8437 4332 8461 4347 8464 4347 8437
TIME...MOT...LOC 2323Z 260DEG 39KT 4347 8426
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:26 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 5, 3:26 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 PM EDT Wed Sep 5 2018
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 326 PM EDT Wed Sep 5 2018
A cold front moving through Lower Michigan will generate
thunderstorms this evening. Cooler and less humid weather will
filter in behind the front for the remainder of the week. We may see
some rain late in the weekend depending on the track of what's left
of tropical storm Gordon. Highs in the 70s and lows in the 50s are
expected beginning Thursday and continuing through the middle of
next week.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 326 PM EDT Wed Sep 5 2018
Forecast concerns deal with convective trends tonight.
Surface analysis at 3 pm shows a cold front stretching from near
Cheboygan southwest to Ludington. Radar shows a broken line of
storms along/ahead of the front and we expect showers/storms to roll
through the cwa this evening. Conditions ahead of the front are
fairly ripe for storms. Shear isn't much...less than 25 knots, but
SBCAPE is decent...2000 j/kg and so is DCAPE....1200 j/kg, which
suggest a downdraft threat. There have been some bowing line
segments in Wisconsin and we'll watch for those types of cell as
they cross the lake. The cold front will push through the cwa by
late evening leaving shallow cooler air behind. It's possible we
could see some patchy fog overnight.
We'll see decreasing cloudiness beginning Thursday with mostly clear
skies continuing into Friday. Lows in the 50s and much less humid
weather is expected for the next few days.
.LONG TERM...(Saturday through Wednesday)
Issued at 326 PM EDT Wed Sep 5 2018
High pressure over Ontario will feed cooler and drier air across
Michigan over the weekend. Meanwhile, the remnants of tropical storm
Gordon will get caught up in the frontal boundary over Missouri and
begin to move northeast toward Lower Michigan. Model trends have
tended to push the main area of precipitation with it farther
southeast. However, the southeast cwa still could see some rain from
the system Sunday/Sunday night. Conditions will dry out Monday and
continue through mid week with high pressure over the Great Lakes.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 125 PM EDT Wed Sep 5 2018
Showers/storms beginning to develop over the area as a cold front
approaches. Included storms at the taf sites late this afternoon.
This front has shallow cool air behind it and likely won't be
enough to scour our low level moisture. As a result, we'll likely
see some fog and IFR conditions overnight.
&&
.MARINE...
Issued at 326 PM EDT Wed Sep 5 2018
Small craft advisory remains in effect until 8 pm. Waves will
continue to decrease late this afternoon and early evening. It's
possible we may need to extend the advisory through midnight, but
will wait until closer to 8 pm to make that call depending on wave
heights at the time.
&&
.HYDROLOGY...
Issued at 124 PM EDT Wed Sep 5 2018
River levels are running high across West Michigan, but the latest
observations are showing most locations falling. More rain, up to an
inch, could fall this afternoon/evening leading to some minor
flooding. A dry Thursday into Saturday should lead to lower river
levels through the weekend. The track of Gordon's remnants will
determine precipitation into early next week and could increase the
threat for river flooding.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ037-
043-050-056.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ846>849.
&&
SYNOPSIS...04
SHORT TERM...04
LONG TERM...04
AVIATION...04
HYDROLOGY...63
MARINE...04Hazardous weather outlook, Sep 5, 4:00 AM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 400 AM EDT Wed Sep 5 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 400 AM EDT Wed Sep 5 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon and evening. Severe weather is not likely, however some storms may have winds up around 50 mph and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be a chance of thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. LMZ844>849-060800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 400 AM EDT Wed Sep 5 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon. Severe weather is not likely, however some storms may have winds up around 50 mph and locally heavy downpours. Conditions will be hazardous for Small Craft and swimmers through today, especially north of Holland where waves will be at or above 4 feet. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. NJJ
In the hours before
Special weather statement, Sep 5, 5:56 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
556 PM EDT WED SEP 5 2018
MIZ051-057-058-064-065-052300-
Montcalm MI-Ionia MI-Allegan MI-Barry MI-Kent MI-
556 PM EDT WED SEP 5 2018
...GUSTY WINDS ALONG AND BEHIND AN OUTFLOW BOUNDARY...
At 554 PM EDT, Doppler radar was tracking an area of gusty winds
behind an outflow boundary from Sand Lake southwartward to Grand
Junction. Gusty winds of 45 to 50 mph are possible behind the
boundary.
Locations impacted include...
Grand Rapids... Ionia... Greenville...
Hastings... Belding... Allegan...
Plainwell... Lowell... Stanton...
Wyoming... Kentwood... East Grand Rapids...
Rockford... Wayland... Otsego...
Middleville... Lake Odessa... Nashville...
Caledonia... Saranac...
LAT...LON 4296 8562 4330 8556 4343 8486 4277 8508
4243 8507 4242 8610
TIME...MOT...LOC 2154Z 263DEG 33KT 4293 8557
BORCHARDTLocal storm report, Sep 5, 6:15 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 2 SSW CASCADE 42.88N 85.52W
09/05/2018 M41 MPH KENT MI ASOS
WIND GUST AT GRAND RAPIDS ASOS.
&&Local storm report, Sep 5, 6:29 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
629 PM EDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 1 ENE SHERIDAN 43.21N 85.06W
09/05/2018 MONTCALM MI TRAINED SPOTTER
SOME BRANCHES CAME DOWN AND THERE WERE POWER
LINE FLASHES.
&&Special weather statement, Sep 5, 6:30 PM EDT, 34 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 630 PM EDT WED SEP 5 2018 MIZ058-059-052330- Clinton MI-Ionia MI- 630 PM EDT WED SEP 5 2018 ...STRONG WINDS ALONG OUTFLOW BOUNDARY... At 629 PM EDT, Doppler radar was tracking strong winds along a line extending from near Belding to near Middleville. Movement was east at 35 mph. Wind gusts of 50 to 55 mph with downed tree limbs will be possible with these storms. Locations impacted include... Ionia... St. Johns... Portland... East Lansing... Grand Ledge... Elsie... Dewitt... Eureka... Ovid... Fowler... Sebewa... Westphalia... Lyons... Maple Rapids... Muir... Mulliken... Pewamo... Hubbardston... Eagle... Wacousta... LAT...LON 4277 8437 4277 8510 4312 8499 4312 8437 TIME...MOT...LOC 2229Z 265DEG 29KT 4310 8518 4274 8545 BORCHARDT
Local storm report, Sep 5, 6:56 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
656 PM EDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 1 E ITHACA 43.29N 84.59W
09/05/2018 E50 MPH GRATIOT MI EMERGENCY MNGR
GRATIOT COUNTY EMERGENCY MANAGER REPORTS
WIND GUSTS AT LEAST 45 TO 50 MPH IN ITHACA.
&&Special weather statement, Sep 5, 7:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
704 PM EDT WED SEP 5 2018
MIZ065>067-072>074-060000-
Kalamazoo MI-Ingham MI-Calhoun MI-Eaton MI-Barry MI-Jackson MI-
704 PM EDT WED SEP 5 2018
...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS...
At 702 PM EDT, Doppler radar was tracking showers and thunderstorms
capable of producing locally strong wind gusts of 45 to 50 mph.
Gusty winds are also possible along a southeastward-moving outflow
boundary from Woodbury to Kalamazoo.
Locations impacted include...
Lansing... Kalamazoo... Portage...
Jackson... Charlotte... Albion...
Mason... Marshall... Eaton Rapids...
Waverly... Vandercook Lake... Haslett...
East Lansing... Grand Ledge... Battle Creek...
Williamston... Vicksburg... Potterville...
Galesburg... Leslie...
LAT...LON 4207 8565 4226 8565 4252 8531 4277 8507
4278 8416 4207 8413
TIME...MOT...LOC 2302Z 242DEG 23KT 4238 8489
BORCHARDTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:26 PM EDT | Special Marine Warning | GRR | 49 min | |
| Sep 5, 4:47 PM EDT | Special Weather Statement | GRR | Ottawa | 43 min |
| Sep 5, 5:56 PM EDT | Special Weather Statement | GRR | Barry, Ionia, Kent, Montcalm | 64 min |
| Sep 5, 6:25 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 50 min |
| Sep 5, 6:30 PM EDT | Special Weather Statement | GRR | Clinton | 60 min |
| Sep 5, 7:04 PM EDT | Special Weather Statement | GRR | Calhoun, Eaton, Ingham, Jackson, Kalamazoo | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.